Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, June 28, 2011

June 28, 2011 · NWS OUN · 8 events in 5 counties and zones

Thunderstorms developed over southeast Oklahoma, and a few of the storms produced large hail up to half-dollar size. The severe storms were mainly confined to Coal, Atoka, and Bryan counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed over southeast Oklahoma, and a few of the storms produced large hail up to half-dollar size. The severe storms were mainly confined to Coal, Atoka, and Bryan counties. Further northwest, thunderstorms that developed over the high plains of Colorado and western Kansas moved into northwest Oklahoma just before midnight. A thunderstorm wind gust to 61 mph was measured west of Woodward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 28, 2:30 PM CST, 3 hours earlier.

Area forecast discussion, Jun 28, 2:30 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT TUE JUN 28 2011

.DISCUSSION...
SURFACE FRONT CURRENTLY EXTENDS FROM NEAR HOBART TO S OF
PAULS VALLEY AND CENTRAHOMA. AIRMASS ACROSS SOUTHEAST OKLAHOMA
IS RATHER UNSTABLE WITH LAPS ANALYSIS INDICATING CAPE VALUES
OVER 3500 J/KG. 5-7H WINDS AROUND 20-30 KTS SO ENOUGH FLOW
FOR A FEW SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS
AND VERY HEAVY RAINFALL. OTHER STORMS MAY BECOME BETTER ORGANIZED
OVER THE HIGH PLAINS THIS AFTERNOON/EVENING...AND MAY EVENTUALLY
MOVE INTO NORTHERN AND CENTRAL PARTS OF OKLAHOMA THIS EVENING
AND OVERNIGHT. IF THIS SCENARIO DEVELOPS...MOST STORMS SHOULD BE
OUT OF THE FA BY EARLY TO MID MORNING WEDNESDAY.

AFTER WEDNESDAY...APPEARS THUNDERSTORM/RAIN CHANCES WILL AGAIN
BE SLIM. CENTER OF MID/UPPER RIDGE WILL BUILD OVER THE SOUTHERN
PLAINS THROUGH THE END OF THE WEEK WITH TRIPLE DIGIT HEAT RETURNING
TO MOST AREAS. A LITTLE UNSURE ABOUT HUMIDITY LEVELS THE NEXT
SEVERAL DAYS. FOR NOW WILL HOLD OFF ON HEAT ADVISORY HEADLINES...BUT
MANY AREAS WILL SEE INDEX VALUES BETWEEN 100-105...WITH HIGHER
VALUES POSSIBLE...ESPECIALLY AREAS THAT HAVE RECEIVED SOME
RAINFALL.

FIRE WEATHER CONDITIONS WILL AGAIN BE AN ISSUE AS HUMIDITY LEVELS
FALL BELOW 20 PERCENT ACROSS WESTERN OKLAHOMA/WESTERN NORTH TEXAS.
SURFACE WINDS MAY BE MARGINAL ON WEDNESDAY FOR RED FLAG CONDITIONS
BUT CLOSE ENOUGH THAT A FIRE WEATHER WATCH WILL BE ISSUED FOR WESTERN
PARTS OF FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74 100  79 100 /  30  10   0  10
HOBART OK         73 104  78 103 /  10   0   0  10
WICHITA FALLS TX  76 103  79 102 /   0   0   0  10
GAGE OK           70 106  78 103 /  20   0   0  10
PONCA CITY OK     74  98  79 104 /  40  10   0  10
DURANT OK         75  97  80  99 /  20  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR OKZ004-005-009-010-014>016-021-022-033>037.

TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR TXZ083>085-087-088.

&&
Hazardous weather outlook, Jun 28, 4:08 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT TUE JUN 28 2011

OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
508 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA THROUGH LATE EVENING.

LOCATION...
THE SLIGHT RISK COVERS LOCATIONS NEAR AND EAST OF INTERSTATE-35 AND
SOUTH OF A PAULS VALLEY...TO ADA AND CALVIN LINE.

TIMING...
THE GREATEST LIKELIHOOD FOR SEVERE STORMS WILL BE 5 PM THROUGH 10 PM.

IMPACTS...
HAIL TO THE SIZE OF OF TENNIS BALLS AND WIND GUSTS TO 70 MPH.

DISCUSSION...
SCATTERED THUNDERSTORMS MAY BUILD LATE THIS AFTERNOON ACROSS
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA AND MOVE IN A SOUTHERLY
DIRECTION. VERY UNSTABLE CONDITIONS WILL EXIST ALONG WITH MARGINAL
DEEP LAYER WIND SHEAR. ENVIRONMENTAL CONDITIONS WILL BE SUPPORTIVE
OF VERY DAMAGING WIND AND HAIL. PERSONS OUTSIDE...ESPECIALLY BOATERS
ON AREA LAKES...SHOULD BE PREPARED TO TAKE SHELTER IF SKIES BEGIN TO
LOOK THREATENING.

IN ADDITION...THUNDERSTORMS DEVELOPING OVER THE COLORADO HIGH PLAINS
MAY WORK THEIR WAY INTO NORTHERN AND EVEN CENTRAL SECTIONS OF
OKLAHOMA LATE TONIGHT AND TOMORROW MORNING. SOME STRONG WINDS WILL
BE POSSIBLE WITH OVERNIGHT ACTIVITY...BUT ORGANIZED SEVERE STORMS
ARE NOT EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE MAY BE SOME LINGERING NON-SEVERE THUNDERSTORMS OVER CENTRAL
AND EASTERN OKLAHOMA WEDNESDAY MORNING. ISOLATED STORMS WILL ALSO BE
POSSIBLE WEDNESDAY AFTERNOON ACROSS THE RED RIVER VALLEY REGION
WHERE ANY OUTFLOW BOUNDARIES MAY EXIST.

OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL INCREASE...LEADING TO VERY HOT CONDITIONS
REGION-WIDE BY LATE WEEK AND INTO THE HOLIDAY WEEKEND. PLAN AHEAD
AND WORK DURING THE EARLY MORNING OR EVENING HOURS TO AVOID HEAT
RELATED ILLNESSES. IF OUTDOORS THIS HOLIDAY WEEKEND...BE SURE TO USE
SUNSCREEN...DRINK PLENTY OF WATER OR SPORT DRINKS...AND SEEK SHADY
AREAS IF THEY ARE AVAILABLE.

EXCEPTIONAL DROUGHT CONDITIONS ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS WILL CONTINUE TO ELEVATE THE RISK OF WILDFIRES ON HOT
AND WINDY DAYS THROUGH EARLY NEXT WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY MORNING.

In the hours before

Special weather statement, Jun 28, 4:08 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT TUE JUN 28 2011

OKZ051-282230-
MARSHALL OK-
508 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MARSHALL COUNTY.

AT 507 PM CDT...A SLOW MOVING... STRONG THUNDERSTORM WAS LOCATED 4
MILES NORTHEAST OF MADILL...MOVING EAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3408 9686 3418 9680 3418 9679 3418 9663
      3414 9658 3411 9655 3405 9658 3401 9662
      3400 9661 3391 9666

TY
Special weather statement, Jun 28, 4:09 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT TUE JUN 28 2011

OKZ050-282230-
LOVE OK-
509 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE COUNTY.

AT 509 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
WILSON...MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
SMALL HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

LAT...LON 3398 9752 3407 9749 3407 9715 3392 9718

CJS
Special weather statement, Jun 28, 4:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
554 PM CDT TUE JUN 28 2011

OKZ048-282300-
ATOKA OK-
554 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHEAST ATOKA COUNTY.

STRONG TO SEVERE THUNDERSTORMS OVER PUSHMATAHA COUNTY MAY DEVELOP
WESTWARD INTO PORTIONS OF NORTHEAST ATOKA COUNTY THIS EVENING.
MEANWHILE... STRONG OUTFLOW WINDS FROM THE PUSHMATAHA COUNTY STORMS
COULD ALSO SPREAD INTO NORTHEAST ATOKA COUNTY.

LAT...LON 3450 9567 3450 9578 3442 9578 3441 9579
      3450 9592 3460 9584 3460 9576 3455 9566
      3451 9566

CJS

The radar

The Western Arkansas radar (KSRX), 151 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Atoka

When
June 28, 5:30 PM CST
Where
Atoka County, Daisy
Measured
1.5 in hail
Reported by
Public
Coordinates
34.540, -95.740

Hail, Atoka

When
June 28, 6:00 PM CST
Where
Atoka County, 7 mi ESE of Lane
Measured
1.25 in hail
Reported by
Public
Coordinates
34.261, -95.877

Hail, Atoka

When
June 28, 6:10 PM CST
Where
Atoka County, Tushka
Measured
1 in hail
Reported by
Public
Coordinates
34.320, -96.170

Thunderstorm Wind, Atoka

When
June 28, 6:37 PM CST
Where
Atoka County, 4 mi E of Tushka
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.320, -96.100

Quarter-size hail was also reported.

Hail, Coal

When
June 28, 7:09 PM CST
Where
Coal County, Olney
Measured
1 in hail
Reported by
Public
Coordinates
34.470, -96.360

Hail, Bryan

When
June 28, 7:15 PM CST
Where
Bryan County, 4 mi NNE of Bokchito
Measured
1.25 in hail
Reported by
Public
Coordinates
34.074, -96.113

Thunderstorm Wind, Ellis

When
June 28, 11:08 PM CST
Where
Ellis County, Gage
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.320, -99.760

Thunderstorm Wind, Woodward

When
June 28, 11:15 PM CST
Where
Woodward County, 5 mi W of Woodward
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.430, -99.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326533, 326535, 326536, 326537, 326538, 326539, 326541, 326542.